Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

AIDS-Related CancersAIDS-Related Cancers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Do I have genetic (classic) KS or HIV KS? Are they treated differently?
Aug 18, 2002

I am 68 and Jewish (Ashkenazi) In August 2001, I was diagnosed with KS that was on my ankle, the size of a pencil erasure. I was at that time tested for HIV with CD4 cells=415, Viral load=7,000; I was put on Viramune and Combivir; VL was undedtectable after about 1 month and remains so; CD4 cells have stablized to 500. Got another KS an inch away from the last one and the sae size 4 months ago. Do you think I have the KS of the geneteic type (Jewish) or of the HIV type. Is there a way to distinguish? Is there a difference in treatment? Also, would it be better for treatment of KS to switch one of my present meds to Tenofovir? This KS has me worried. THANK YOU!

Response from Dr. Dezube

This is a very interesting questions-- if you have a form of cancer, how do you know if HIV caused it or if you would have gotten it anyway, and then does it make a difference.

You by definition have AIDS-related KS. AIDS-related KS is defined as having KS in the setting of an HIV infection. Does it make a difference (i.e. would you KS behave differental if instead of AIDS-realted KS, you got the KS because of your genes and your HIV infection because you got infected). Genetic KS (known as classic KS) and AIDS-related KS are treated very similarly except patients who have AIDS-related KS need to be treated with HIV drugs. It has been clearly shown in the medical literature that HIV drugs both prevent the appearance of new KS lesions and decrease the size of existing lesions in AIDS-KS patients. Since you are doing well (i.e. undetectable viral load) on viramune and combivir, I would not recommend that you change your regimen.


Previous
Are there mental side effects of chemo?
Next
New KS Treatments; anything new from the Barcelona AIDS conference

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement